Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 57, NWS Fort Worth, TX

June 9, 2004Johnson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 9, 2004, 3:12 PM CDT for Johnson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2004, 3:12 PM CDT (20:12 UTC)
Expired
Jun 9, 2004, 6:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Whole counties

County Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 22 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 092012
FFWFTW
TXC251-092315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
312 PM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 600 PM CDT

* AT 312 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL OVER JOHNSON COUNTY.  
  THIS ACTIVITY IS MOVING NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE ALVARADO...BURLESON...
  GRANDVIEW...JOSHUA...KEENE AND VENUS

EXCESSIVE RUNOFF FROM THE STORMS WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$

65/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 12:10 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 9, 12:10 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1210 PM CDT WED JUN 9 2004

.AVIATION DISCUSSION...
MVFR CEILINGS HAVE LIFTED ACROSS THE AREA AND CEILINGS SHOULD REMAIN NEAR
ABOVE 3000 FT THROUGH THE AFTERNOON. THE ONLY EXCEPTION WILL BE IN
PRECIPITATION AREAS WHERE CEILINGS COULD FALL AS LOW AS 2000 FT AND
VISIBILITIES AS LOW AS 2 MILES.  INITIALLY...THE HEAVIEST
PRECIP/THUNDERSTORMS WILL REMAIN WEST OF ALL TAF SITES.
HOWEVER...AS THE AFTERNOON PROGRESSES...THE AREA OF HEAVIEST RAIN
SHOULD SHIFT EASTWARD AND TEMPORARILY IMPACT ALL TAF SITES...MOST
LIKELY BETWEEN 22Z AND 02Z.  MVFR CEILINGS WILL RETURN OVERNIGHT AND
SOME MORNING VISIBILITY RESTRICTIONS APPEAR LIKELY.

&&

.UPDATE...
1110 AM CDT

WITH TROUGH MOVING ASHORE ON WEST COAST...WESTERN EDGE OF TROPICAL
PLUME FINALLY SHOWING SIGNS OF PUSHING EAST. UNFORTUNATELY FOR
RAIN-SOAKED WESTERN ZONES...LARGE AREA OF PRECIP PIVOTING WITH
COUNTERCLOCKWISE MOTION OF SYSTEM...AND WILL CONTINUE TO INUNDATE
WESTERN ZONES THIS AFTERNOON. SLOW TRANSLATION EASTWARD TO OCCUR
LATE IN THE DAY...BUT WITH AFTERNOON CONVECTION TO THE SOUTH
INCREASING WIDTH OF CONVEYOR BELT...ENTIRE CWA LIKELY TO EXPERIENCE
PROLONGED RAIN THIS AFTERNOON. RAINS WILL CONTINUE INTO THE EVENING
CENTRAL...AND MAY LINGER IN EAST INTO THURSDAY MORNING. WILL ASSESS
NEED FOR EXTENDING FFA WITH AFTERNOON PACKAGE.

WITH UPDATE...WILL INCREASE POPS THIS AFTERNOON...PER CURRENT TRENDS
AND LATEST DATA. ALSO INCREASING POPS OVERNIGHT...WITH SLOW TAPERING
OFF WEST TO EAST INTO THURSDAY. RAISED QPF TOTALS AREAWIDE NEXT 18
HRS. HAVE LOWERED TEMPS THIS AFTERNOON...CONSIDERABLY IN AREAS WHERE
RAIN HAS BEEN THE MOST COPIOUS LAST 12 HRS. UPDATED NUMBERS BELOW. 25

&&

.PREV DISCUSSION...
310 AM CDT

THE AFD HAS BEEN UPDATED TO EXPAND THE FLASH FLOOD WATCH WESTWARD TO
INCLUDE ALL OF NORTH CENTRAL TEXAS.  A BAND OF MODERATE TO HEAVY
RAIN CURRENTLY EXTENDS FROM WESTERN DENTON COUNTY SSW ACROSS EASTERN
PARKER...WESTERN TARRANT...HOOD COUNTIES...THEN SOUTH TO CORYELL
COUNTY.  THIS BAND IS CREATING A TRAINING PATTERN ACROSS WESTERN
PARTS OF THE FLASH FLOOD WATCH...WHERE 3 TO 9 INCHES OF RAIN FELL
SUNDAY NIGHT...AND UP TO AN INCH ON TUESDAY.  A LARGE AREA OF RAIN
IS DEVELOPING JUST SOUTH AND SOUTHWEST OF THE CWA MOVING NORTH
NORTHEAST AT 25 MILES AN HOUR.  MODERATE TO HEAVY RAIN WILL LIKELY
OCCUR ACROSS AT LEAST THE WESTERN 1/2 OF THE AREA DURING THE NEXT
TWO TO FOUR HOURS...WITH WIDESPREAD FLOODING POSSIBLE.

&&

.PRELIMINARY POINT POPS/TEMPS...
DALLAS-FT. WORTH, TX   79  72  86  73 /  90  50  20   0
WACO, TX               80  71  87  73 /  90  50  20   0
PARIS, TX              78  71  86  73 /  80  60  30   0
DENTON, TX             77  72  87  72 /  90  50  20   0
MCKINNEY, TX           77  72  87  72 /  90  50  20   0
DALLAS, TX             79  72  86  73 /  90  50  20   0
TERRELL, TX            80  72  86  73 /  80  60  30   0
CORSICANA, TX          80  72  86  73 /  80  60  30   0
TEMPLE, TX             82  72  86  73 /  90  50  20   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 400 PM CDT WEDNESDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&

EFFECTIVE TUESDAY JUNE 15 2004...THE AWIPS PRODUCT IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM AFDFTW TO AFDFWD. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 15 2004.
Hazardous weather outlook, Jun 9, 3:12 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
312 AM CDT WED JUN 9 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
312 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 4 PM. RAIN
AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER ALL OF NORTH TEXAS
TODAY...THEN DIMINISHING IN COVERAGE TONIGHT.  ADDITIONAL RAINFALL
AMOUNTS BETWEEN ONE AND THREE INCHES ARE POSSIBLE...WITH ISOLATED
AMOUNTS OVER FOUR INCHES POSSIBLE THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS AFTERNOON FOR
REPORTS OF FLASH FLOODING OR FLOODING.

42

EFFECTIVE TUESDAY JUNE 15 2004...THE AWIPS PRODUCT IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM HWOFTW TO HWOFWD. THE WMO HEADER
WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 15 2004.

In the hours before

Local storm report, Jun 9, 11:54 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1154 AM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1140 AM     FLASH FLOOD     9 W GOLDTHWAITE          31.45N  98.72W
06/09/2004                  MILLS               TX   LAW ENFORCEMENT

            WATER OVER THE ROAD ON FM 574 NEAR PECAN BAYOU.
Local storm report, Jun 9, 1:08 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
108 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0106 PM     FLASH FLOOD     3 N GLEN ROSE            32.28N  97.75W
06/09/2004                  SOMERVELL           TX   COMANCHE PEAK

            STILL ARE UNABLE TO GET TO SPILLWAY DUE TO HIGH WATER
            NEAR DAM.
Special weather statement, Jun 9, 1:33 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
133 PM CDT WED JUN 9 2004

TXZ117-118-131>133-091930-
HOOD-JOHNSON-PARKER-SOMERVELL-TARRANT-
133 PM CDT WED JUN 9 2004

...SIGNIFICANT WEATHER UPDATE...

THUNDERSTORMS AND HEAVY RAINFALL WILL MOVE BACK INTO PARKER...
TARRANT...JOHNSON AND SOMERVELL COUNTIES THROUGH 230 PM. THIS NEW
ROUND OF HEAVY RAIN WILL RESULT IN ANOTHER 1 TO 2 INCHES WHICH WILL
ONLY AGGRAVATE THE DANGEROUS FLASH FLOODING CONDITIONS THAT ARE
OCCURRING IN MANY AREAS.

THE HEAVY RAINFALL WILL LAST THROUGH THE REMAINDER OF THE AFTERNOON
HOURS...POSING PROBLEMS FOR THE AFTERNOON COMMUTE.

DO NOT DRIVE INTO AREAS OF HIGH WATER  MANY ROADS ARE CLOSED IN
THESE AREAS AND THE HEAVY RAINFALL WILL LIKELY RESULT IN ADDITIONAL
CLOSURES.

FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR TARRANT...PARKER...AND
SOMERVELL COUNTIES...AND MAY BE NEEDED IN JOHNSON COUNTY LATER THIS
AFTERNOON.

07/BB
Local storm report, Jun 9, 1:46 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
146 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0144 PM     FLASH FLOOD     STAR                     31.47N  98.32W
06/09/2004                  MILLS               TX   EMERGENCY MNGR

            NUMEROUS COUNTY ROADS IN SOUTHEAST AROUND STAR AND
            MOLINE CLOSED.
Special weather statement, Jun 9, 2:03 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
203 PM CDT WED JUN 9 2004

TXZ118-133-134-092000-
ELLIS-JOHNSON-TARRANT-
207 PM CDT WED JUN 9 2004

...SIGNIFICANT WEATHER UPDATE FOR JOHNSON AND TARRANT COUNTIES...

AT 207 PM CDT DOPPLER RADAR DETECTED A LINE OF THUNDERSTORMS FROM 10
MILES SOUTHWEST OF BENBROOK TO 10 MILES SOUTHWEST OF CLEBURNE MOVING
NORTHEAST AT 25 MPH. IN ADDITION TO VERY HEAVY RAINFALL...WINDS OF
40 TO 50 MPH WILL OCCUR WITH THE LEADING EDGE OF THESE STORMS AS IT
MOVES INTO CLEBURNE...BURLESON...AREAS SOUTH OF ALEDO...AND TARRANT
COUNTY INCLUDING THE CITY OF FORT WORTH.

THE COMBINATION OF STRONG WINDS AND WET GROUND FROM RECENT RAINFALL
COULD RESULT IN TREES BEING DOWNED IN THESE AREAS. REMAIN ALERT AS
THESE STORMS APPROACH.

07/BB
Local storm report, Jun 9, 2:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
259 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD     16 W HAMILTON            31.70N  98.39W
06/09/2004                  HAMILTON            TX   POSTMASTER

            WATER BEGINNING TO FLOW OVER THE ROAD ON SH 221 NEAR
            GIBSON CREEK. COWHOUSE CREEK RUNNING BANK AT POTTSVILLE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:05 AM CDTFlash Flood WarningFWDDenton, Parker, Tarrant, Wise4 hr
Jun 9, 3:33 AM CDTFlash Flood WarningFWDHood5 hr
Jun 9, 5:35 AM CDTFlash Flood WarningFWDSomervell3 hr
Jun 9, 5:53 AM CDTFlash Flood WarningFWDDenton, Parker, Tarrant, Wise4 hr
Jun 9, 6:59 AM CDTFlash Flood WarningFWDJack, Palo Pinto3 hr
Jun 9, 7:20 AM CDTFlash Flood WarningFWDBosque, Hamilton4 hr
Jun 9, 8:19 AM CDTFlash Flood WarningFWDComanche, Erath, Hood, Mills, Somervell4 hr
Jun 9, 10:00 AM CDTFlash Flood WarningFWDDenton, Jack, Palo Pinto, Parker, Tarrant, Wise4 hr
Jun 9, 11:15 AM CDTFlash Flood WarningFWDBosque, Hamilton3 hr
Jun 9, 11:46 AM CDTFlash Flood WarningFWDCooke2 hr
Jun 9, 12:07 PM CDTFlash Flood WarningFWDComanche, Erath, Hood, Mills, Somervell4 hr
Jun 9, 1:43 PM CDTFlash Flood WarningFWDBosque, Comanche, Cooke, Coryell, Denton, Erath and 10 more4 hr
Jun 9, 3:56 PM CDTFlash Flood WarningFWDBell, Dallas, Ellis, Hill, McLennan3 hr
Jun 9, 5:54 PM CDTFlash Flood WarningFWDBell, Bosque, Cooke, Coryell, Dallas, Denton and 11 more6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.